Texas, 2016

High Wind in Texas, March 14, 2016

March 14, 2016 · NWS MAF · 2 events in 1 county or zone

Persistent, strong southwesterly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Persistent, strong southwesterly flow aloft over the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 10:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 13, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1217 AM CDT MON MAR 14 2016

.AVIATION...
06Z TAF issuance.

No aviation concern for the next 24 hours, VFR conditions will
persist at all terminals. West winds will increase by mid morning
with speeds 15-25kt sustained and gusts near 25-35kt through late
afternoon. Otherwise, winds will decrease after sunset.

&&

PREV DISCUSSION... /issued 304 PM CDT SUN MAR 13 2016/

DISCUSSION...

WV imagery shows the upper trough over central OK, leaving West
Texas and Southeast New Mexico under NW flow aloft and dry/breezy
conditions at the sfc.  As the trough moves further east, gradients
will continue to relax, bringing an end to the current RFW early
this evening.  Afternoon temps should top out 5-10 deg abv normal.

Monday, West Texas and Southeast New Mexico will settle into a
pattern of NW-zonal flow aloft into the extended, with breezy
westerly flow continuing Monday.  Thicknesses peak Monday afternoon,
w/downslope warming pumping temps to their warmest this forecast,
feeling more like early May than mid March.  Forecast soundings out
west mix to around 650mb Monday afternoon, where 40+kt westerlies
are forecast, setting up the Guadalupes for another high wind event.
However, H7 pressure gradients don't quite meet 60m/200nm, and NAM
mtns wave signature looks modest at best, so this looks to be a
marginal event.  The GFS has weaker wind fields than either the NAM
or ECMWF, and still yields marginal conditions.  Thus, we'll upgrade
the watch in the Guadalupes to a warning, but confine it to the
afternoon hours, when mixing is maximized.  These winds should also
bleed out somewhat to the adjacent plains, so we'll issue advisories
for there, also.  Areal/temporal coverage may have to be expanded my
the mid shift.  It goes w/out saying that this will continue to
promote critical fire wx conditions over the western zones, where
extreme fire danger currently resides.  Please see fire wx
discussion below for more details.

Tuesday, a very weak Pac front will move into the area, courtesy of
a trough moving thru the Central Plains, followed by a stronger,
secondary front Wednesday.  These front will trend temps Tue/Wed
downward, to just abv normal Wed afternoon.  Thursday, return flow
brings a warm front thru the SE CWA, setting up a weak
dryline/triple point for a chance of convection ern zones as
disturbances move thru zonal flow aloft.  Afternoon temps Thursday
should come in below normal, and stay below normal into the extended
as a stronger, third cold front backdoors the area Friday or so.
This will also keep a chance of convection eastern zones Fri/Fri
night.  As a result, Saturday should be the coldest day of this
forecast, w/most locations topping out around 60F or so, with a
modest (yet still blo-normal) rebound Sunday.  The upshot of the
pattern Tuesday onward will be less fire wx and better rain chances.

FIRE WEATHER...

A Red Flag Warning remains in effect through this evening for the
Guadalupe Mountains, Van Horn/Highway 54 corridor, the Davis and
Apache Mountains, the Marfa Plateau, Big Bend Area, and Lower Trans
Pecos.  Relative humidity values across this area have dropped to
around 10 percent this afternoon, with 20 foot winds of 20 to 30 MPH
across lower elevations and up to 35 to 40 MPH in higher elevations.
Nocturnal recovery will be poor, and with temperatures on Monday
expected to be 10 to 15 degrees above normal, min RH values will
drop to around 5 to 10 percent areawide.  Widespread critical fire
weather conditions are expected to develop on Monday, especially
across southeast New Mexico, the Guadalupe Mountains, Van
Horn/Highway 54 corridor, the Davis and Apache Mountains, and
western Permian Basin where 20 foot winds will remain elevated.  A
Fire Weather Watch is in effect for the aforementioned area on
Monday afternoon.  Not much improvement is expected on Tuesday, with
min RH values under 15 percent areawide. However, 20 foot winds will
be slightly weaker, and may preclude critical fire weather
conditions. But, it will be close.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  82  50  73 /   0   0   0   0
Carlsbad                       50  82  45  76 /   0   0   0   0
Dryden                         54  85  53  82 /   0   0   0   0
Fort Stockton                  53  82  49  78 /   0   0   0   0
Guadalupe Pass                 47  74  51  70 /   0   0   0   0
Hobbs                          46  78  41  72 /   0   0   0   0
Marfa                          37  78  39  75 /   0   0   0   0
Midland Intl Airport           50  83  45  76 /   0   0   0   0
Odessa                         51  86  45  76 /   0   0   0   0
Wink                           47  83  45  78 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning from noon to 6 PM MDT Monday for Guadalupe
     Mountains of Eddy County.

     Fire Weather Watch from 11 AM MDT Monday through Monday evening
     for Guadalupe Mountains-Southeast Plains.

     Wind Advisory from noon to 6 PM MDT Monday for Eddy County
     Plains.

TX...High Wind Warning from 1 PM CDT /noon MDT/ this afternoon to 7
     PM CDT /6 PM MDT/ this evening for Guadalupe Mountains.

     Fire Weather Watch from noon CDT /11 AM MDT/ today through this
     evening for Andrews-Davis/Apache Mountains Area-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
     CDT /6 PM MDT/ this evening for Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

&&

27/72/
Hazardous weather outlook, Mar 13, 12:53 PM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT SUN MAR 13 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
253 PM CDT SUN MAR 13 2016 /153 PM MDT SUN MAR 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THROUGH THIS EVENING. A RED FLAG WARNING IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS AND MOST LOCATIONS SOUTH OF THE PECOS
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED FOR THE GUADALUPE MOUNTAINS ON
MONDAY. A HIGH WIND WARNING IS IN EFFECT FOR THAT AREA...WITH A
WIND ADVISORY IN EFFECT FOR THE ADJACENT PLAINS. DRY AND WINDY
CONDITIONS MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS
MONDAY... A FIRE WEATHER WATCH IS IN EFFECT ALONG AND WEST OF A
SEAGRAVES TO MARFA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 14, 12:00 AM MST to 9:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Strong west winds occurred in the higher elevations of the Guadalupe Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
March 14, 3:36 PM MST to 4:25 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616737, 616740.